Wildfire, Absaroka Mountains
- When
- August 2, 1:20 PM MST to August 18, 7:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The Whit Fire exploded near Wapiti, Wyoming, about 12 miles west of Cody, on Tuesday, August 2. The fire grew to nearly 3,000 acres in size during the first 24 hours and evacuations were ordered for several areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Whit Fire exploded near Wapiti, Wyoming, about 12 miles west of Cody, on Tuesday, August 2. The fire grew to nearly 3,000 acres in size during the first 24 hours and evacuations were ordered for several areas. Active fire growth continued during the first week of August with the fire reaching nearly 10,000 acres by Friday morning, August 5. Approximately 700 people were assigned to the fire and aerial tactics were employed in an effort to slow the fire spread. Evacuations were lifted on Saturday morning, August 6. The fire was largely contained by Thursday, August 11, and basically out by August 18. All said, the Whit Fire torched 12,387 acres and destroyed one home and seven outbuildings. The cause of the fire was unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 10:29 AM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1129 AM MDT TUE AUG 2 2016 .SHORT TERM...Tuesday through Thursday night All is quiet at this time across the western and central Wyoming today. We have three concerns today. One is temperatures. It looks to be another hot day across the area with high temperatures in the 90s for most of the lower elevations. A few of the warmer areas like Greybull and Worland could get close to the century mark. We are going closer to the GFS MOS since it has verified better while most guidance has been too goo. The second concern is fire weather. For the most part, winds will not be strong enough for fire weather highlights. Plus, since Wednesday looks to be more of a concern, we will not issue anything. A few areas, like the Absarokas could get close. A place like Buffalo could get the wind, but relative humidity may not reach critical levels. We will highlight near critical conditions in the fire weather products. The third concern is for the potential for thunderstorms. Both the NAM and GFS have some convection moving across the area with a passage of a shortwave. Coverage will be sparse and most areas will not see one, but many areas will have a chance in the afternoon and evening. And again, if I had a dollar for every time I said this the past month I would be a rich man, the main threat will be downburst wind with the large temperature / dew point spreads. On Wednesday a cold front will sweep across the area from northwest to southeast. This presents a few problems. One is for high temperatures, depending on the timing of the front. For now, we have gone with the warmer solution. These may have to be adjusted though. As for thunderstorms, both the models are fairly dry with most activity in then east. As a result, we left continuity alone for the most part. The biggest threat on Wednesday is critical fire weather. The front sweeping southward across the area will tighten the pressure gradient ahead of it. This will increase southwest flow ahead of the front and increase wind for places like Casper. And behind the front, cold advection behind the front will increase winds in places like the Wind River Basin and Big Horn Basin. Winds look to be at least breezy if not windy in many locations. In addition, some very dry air will move in. If the GFS is correct, a place like Riverton could have a temperature / dewpoint spread as large as 77 degrees. Nevertheless, fire weather highlights look like a near certainty for much of the area. And for those of you that are tired of the hot weather, you will like Thursday. A cooler, more stable air mass will move in and bring some nice weather. High temperatures will be around 10 degrees cooler than on Wednesday. This day will also feature lighter winds along with somewhat higher humidity that will dial down fire danger as well. .LONG TERM...Friday through Tuesday A couple of disturbances in the southwest flow on Friday in combination with some monsoonal moisture pulling northward will be enough for isolated to perhaps locally scattered convection. Models have been consistent with one wave pushing across the extreme NW WY while the other pulls across SE WY Friday. The forecast area is on the anti-cyclonic side of the upper jet and instability is expected to be quite limited which should help keep the coverage of the convection limited. On Saturday, models show enough moisture and instability for isolated convection, but do not show any distinct wave in the flow at this time. A shortwave trough pushing around an upper low near Vancouver will push across the Intermountain West/Northern Rockies of Idaho/Montana in the Saturday night/Sunday time frame. The GFS and GEM remain much drier than the ECMWF as they both dry slot much of the area and suppress the monsoonal moisture to the far south/southeast sections of the forecast area. Will continue with mountain PoPs with an emphasis across the NW closer to the wave. The upper low over Vancouver on Sunday is expected to push slowly east along the Canadian/U.S. Border Monday and Tuesday reaching the Saskatchewan/Montana Border late Tuesday. This should keep a mainly dry southwest flow over the region with fire weather concerns being the main concern. && .AVIATION.../18Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS A few showers and thunderstorms may move over the area this afternoon, bringing gusty wind and brief heavy rain. Storm associated MVFR will be possible at impacted airports. Most terminals across the area have VCTS included to account for the threat of storms today. Most activity will weaken by 04z this evening, though some mountain showers will linger. VFR conditions will then prevail 12z. After 12z, a few showers could move into southern Wyoming, though should generally remain south of KRKS. Mountain obscurations due to wildfire smoke will be possible. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL A few showers and thunderstorms may spill over the divide after 20z this afternoon. Gusty wind will be possible, along with associated MVFR conditions. KLND and KCOD look most favorable to see activity, though KRIW could see a storm as well through the early evening. Activity will weaken by 04z, with VFR conditions then prevailing through the remainder of the TAF period. && .FIRE WEATHER... ...CRITICAL FIRE CONDITIONS FOR PORTIONS OF WESTERN MOUNTAINS... An upper level disturbance will cross the area today and bring isolated thunderstorms in the afternoon and evening that could have erratic wind gusts. This disturbance will also bring breezy conditions to portions of the western mountains. Although critical fire danger is not expected at this time, fire danger could be elevated for a time this afternoon. Mixing and smoke dispersal will be fair to good east of the Divide and good to very good west of the Divide. && .RIW Watches/Warnings/Advisories... Red Flag Warning until 9 PM MDT this evening for WYZ140-275>277- 280>283-285>289-300-414>416. Red Flag Warning from noon to 9 PM MDT Wednesday for WYZ140- 275>277-280>283-285>289-300-414>416. && SHORT TERM...Hattings LONG TERM...WM AVIATION...Branham FIRE WEATHER...Hattings
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 218 PM MDT TUE AUG 2 2016 WYZ001>020-022>030-032030- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 218 PM MDT TUE AUG 2 2016 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF 5 TO 6... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF 5 TO 6... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WEST AND SPREAD EAST. STRONGER WEST WINDS WITH VERY DRY CONDITIONS WILL INCREASE THE RISK OF FIRES WITH RAPID RATES OF SPREAD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE MAINLY OVER THE WEST AND SPREAD EAST. STRONGER WEST WINDS WITH VERY DRY CONDITIONS WILL INCREASE THE RISK OF FIRES WITH RAPID RATES OF SPREAD. THUNDERSTORMS MAY RETURN TO THE AREA FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WIND GUSTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1209 PM MDT TUE AUG 2 2016 WYZ014-023>026-021945- WIND RIVER MOUNTAINS WEST-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN- INCLUDING THE CITIES OF...AFTON...ALPINE...STAR VALLEY RANCH... THAYNE...PINEDALE...LA BARGE...BIG PINEY...FARSON 1209 PM MDT TUE AUG 2 2016 ...THUNDERSTORMS TO CONTINUE THIS AFTERNOON... SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM INTO SOUTHWESTERN WYOMING THIS AFTERNOON. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE...ALONG WITH GUSTY WIND TO 40 MPH AND POTENTIALLY SMALL HAIL. THESE STORMS MAY IMPACT THE AREA THROUGH THE AFTERNOON HOURS. THOSE OUTDOOR SHOULD SEEK A STURDY INDOOR SHELTER IF STORMS APPROACH. BRANHAM
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657570, 657572.